Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 56, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 8, 1997, 6:50 PM CDT for Logan County, Oklahoma. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 8, 1997, 6:50 PM CDT (23:50 UTC)
- Expired
- Oct 8, 1997, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Logan County, OK
The radar
The Norman radar (KTLX), 57 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 7:00 PM CDT | Thunderstorm Wind | Meridian, OK | Severe thunderstorm winds blew down several tree limbs. |
| Oct 8, 7:15 PM CDT | Tornado F1 | Coyle, OK | A tornado destroyed a barn and outbuildings. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 8, 5:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 082351 RRA
TOROKC
OKC083-090030-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT WED OCT 08 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN CENTRAL OKLAHOMA
LOGAN
INCLUDING THE FOLLOWING LOCATIONS
GUTHRIE AND MERIDIAN
AT 650 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR
INTERSTATE 35 SOUTHEAST OF GUTHRIE. THIS STORM WILL TRACK EAST ALONG
HIGHWAY 105 TOWARD MERIDIAN.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT A TORNADO
MAY FORM AT ANY TIME -- TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO SHELTER BELOW GROUND IF( POSSIBLE.
OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3581 9716 3575 9746 3590 9747 3594 9717
DAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 8, 3:41 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Oct 8, 3:41 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 340 PM CDT WED OCT 8 1997 A RATHER IMPRESSIVE DRY LINE IS MOVING ACROSS NORTHWEST AND WEST CENTRAL OKLAHOMA AS SCATTERED SHOWERS AND THUNDERSTORMS FORM JUST AHEAD OF IT. EXPECT THE AREA BEHIND THE DRY LINE TO HAVE GENERALLY CLEAR SKIES THIS EVENING...WHILE THE REMAINDER OF THE FORECAST AREA DEALS WITH THE STORMS. A COLD FRONT WILL CROSS THE AREA TONIGHT AND SHOULD STALL NEAR THE RED RIVER TOMORROW...THEN BEGIN TO DRIFT BACK NORTH. RAIN AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT ONCE IT MERGES WITH THE DRY LINE. SEVERE STORMS WILL BE POSSIBLE TONIGHT...MAINLY IN NORTH CENTRAL OKLAHOMA...BUT MOST OF THE UPPER SUPPORT WILL BE FARTHER NORTH. WILL PROBABLY REFRAIN FROM MENTIONING SEVERE IN THE ZONE FORECAST UNLESS THERE IS ADDITIONAL STRENGTHENING OF STORMS IN THE NEXT HALF HOUR. AM KIND OF GOING OUT ON A LIMB WITH THE FORECAST FOR TOMORROW AND TOMORROW NIGHT. IT APPEARS THAT THE FRONT WILL BE FAR ENOUGH SOUTH TO ALLOW MOSTLY CLEAR SKIES ACROSS THE NORTHERN PART OF THE FORECAST AREA...BUT THIS MAY BE TOO OPTIMISTIC. IN THE EXTENDED FORECAST...A RATHER SIMILAR SCENARIO TO TODAY OCCURS AGAIN ON SATURDAY AND SUNDAY. THE MRF SHOWS A VERY TIGHT PRESSURE GRADIENT ACROSS MUCH OF THE FORECAST AREA ON SATURDAY...SO WILL MENTION WINDY CONDITIONS IN THE CORRESPONDING FORECAST. MONDAY LOOKS LIKE IT SHOULD BE RAIN FREE...BUT COOLER. FCSTID = 23 = CMS OKC 58 80 60 80 / 40 10 10 10 HBR 55 83 58 82 / 20 10 10 10 SPS 60 84 62 84 / 40 30 20 20 GAG 46 82 55 82 / 0 0 10 10 PNC 55 79 60 80 / 60 0 0 10 DUA 67 80 65 84 / 50 30 20 30 .OKC... OK...NONE. TX...NONE. CMS
In the hours before
Local storm report, Oct 8, 5:39 PM CDT, 1 hour 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
540 PM CDT WED OCT 08 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1735 PM 5 N A.LFALFA OK 1 INCH HAIL
10/08/97 CADDO
JSLocal storm report, Oct 8, 5:40 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
540 PM CDT WED OCT 08 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1735 PM 5 N ALFALFA OK 1 INCH HAIL
10/08/97 CADDO
JSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 5:00 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 45 min |
| Oct 8, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 45 min |
| Oct 8, 5:39 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 51 min |
| Oct 8, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 45 min |
| Oct 8, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 47 min |
| Oct 8, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 45 min |
| Oct 8, 6:34 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 41 min |
| Oct 8, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 66 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.